Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 95, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 15, 2023, 3:01 PM MDT for Cherry County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2023, 3:01 PM MDT (21:01 UTC)
- Expired
- Jun 15, 2023, 3:45 PM MDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
309
WUUS53 KLBF 152101
SVRLBF
NEC031-152145-
/O.NEW.KLBF.SV.W.0095.230615T2101Z-230615T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
401 PM CDT Thu Jun 15 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Cherry County in north central Nebraska...
* Until 445 PM CDT.
* At 400 PM CDT, a severe thunderstorm was located 16 miles southwest
of Merriman, or 17 miles east of Gordon, moving northeast at 10
mph. A second storm was located just east of Merriman. This storm
was moving to the northeast at 10 MPH.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Merriman, Highway 61 Crossing The Niobrara River, Intersection of
Highway 61 and Shadbolt Road, Eli, Intersection of Highway 20 and
Irwin Road and Bayonne.
This includes the following highways...
Highway 20 between mile markers 118 and 151.
Highway 61 between mile markers 205 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4299 10171 4300 10151 4286 10130 4258 10180
4274 10203 4300 10180
TIME...MOT...LOC 2100Z 228DEG 10KT 4273 10188
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Buttler2 follow-up statements
705
WWUS53 KLBF 152121
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
421 PM CDT Thu Jun 15 2023
NEC031-152145-
/O.CON.KLBF.SV.W.0095.000000T0000Z-230615T2145Z/
Cherry NE-
421 PM CDT Thu Jun 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN CHERRY COUNTY...
At 420 PM CDT, a severe thunderstorm was located 5 miles east of
Merriman, or 16 miles southeast of Martin, moving northeast at 15
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Merriman, Highway 61 Crossing The Niobrara River, Intersection of
Highway 61 and Shadbolt Road, Eli and Intersection of Highway 20 and
Irwin Road.
This includes the following highways...
Highway 20 between mile markers 119 and 151.
Highway 61 between mile markers 207 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4299 10171 4300 10151 4286 10130 4264 10169
4281 10196 4300 10180
TIME...MOT...LOC 2120Z 216DEG 15KT 4294 10157
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Buttler110
WWUS53 KLBF 152136
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
436 PM CDT Thu Jun 15 2023
NEC031-152146-
/O.EXP.KLBF.SV.W.0095.000000T0000Z-230615T2145Z/
Cherry NE-
436 PM CDT Thu Jun 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY
WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4299 10171 4300 10151 4286 10130 4264 10169
4281 10196 4300 10180
TIME...MOT...LOC 2136Z 228DEG 10KT 4297 10153
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:58 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 15, 1:58 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service North Platte NE 258 PM CDT Thu Jun 15 2023 ...AFTERNOON FORECAST DISCUSSION... .SYNOPSIS... Issued at 257 PM CDT Thu Jun 15 2023 Key Messages: - Rain and thunderstorm potential will continue to increase this afternoon and early evening, mainly for areas west of Highway 83. The threat for severe weather is low. - Additional rain and thunderstorms are likely Friday and again Saturday with locally heavy rain possible through that time. - Dry and warmer for early next week. - Turning more active again for the latter half of next week. && .SHORT TERM...(This evening through Friday night) Issued at 257 PM CDT Thu Jun 15 2023 This Afternoon/Tonight...current satellite analysis shows shortwave trough tracking across eastern Colorado. This feature is responsible for the late morning ACCUS and isolated showers/weak thunderstorms across mainly southwest Nebraska. This shortwave will gradually lift north and east through the afternoon and into southwest Nebraska for the afternoon and evening hours. Though forcing is fairly modest, steep mid-level lapse rates overtop a plume of richer low-level moisture will yield MLCAPE values in the 1000-1500 j/kg range. Winds throughout the mid-levels remain weak, however, with less than 20 knots of deep layer shear expected. As a result, will be more concerned about potential for locally heavy rainfall from slow moving activity and potential for isolated instances of hail and gusty winds across far southwest Nebraska where the latest SPC outlook highlights a Marginal risk. Further north, a weak surface low will track east across South Dakota. This will drag a cool front into our northwestern zones. Increased convergence/fgen along this boundary will lead to more widespread rain and thunderstorms late this afternoon and evening. Given increased coverage and threat for training storms along the surface boundary, will have greater concern for locally heavy rain across the western Sandhills into the eastern Panhandle. HREF highlights these areas with greatest mean and ensemble maximum QPF values. Individual CAMs including the HRRR/NAM Nest/NSSL WRF depict very isolated areas of 1.00"/hour rain rates or higher through tonight but keep activity progressive enough to limit longer duration and greater hydro concerns. Won't be surprised to see a few locations record 1-2" or rain but given spotty coverage not expecting widespread issues. Surface front will continue to drift south overnight tonight before stalling invof a Benkelman to Broken Bow line. Given expected cloud cover and thunderstorm activity, will boost Friday morning lows slightly with values generally in the low 50s northwest to upper 50s south and east. Friday/Friday Night...stalled boundary will settle in portions of central and southwest Nebraska early in the day. This will lift north by early afternoon into the local area once again. Again, two regimes of rain and thunderstorm potential will exist locally: the first will reside behind the frontal boundary across the Nebraska Panhandle and the western Sandhills. This area will largely be driven by multiple PV anomalies ejecting out of eastern Wyoming. This will lead to widespread rain and a few general thunderstorms where MUCAPE values may reach as high as 500 j/kg. Low-level CAA will keep the profile saturated with surface based LI values climbing to positive values. Given rain and cloud cover, expecting fairly cool daytime temperatures with highs only in the low 60s. The second regime will reside in close proximity to the previously mentioned surface boundary which will settle near a McCook to Ord line. With much warmer temperatures (afternoon highs in the upper 70s to middle 80s) and richer low-level moisture expected in closer proximity and southeast of this boundary, a more unstable airmass will develop by mid-afternoon. With increased southerly flow into the boundary expecting rapid development of scattered to widespread rain and thunderstorms during the afternoon. Within an anomalously moist airmass characterized by PWAT values exceeding 1.00" and potentially nearing the 1.2-1.3" range, heavy rain again be the main concern. While MLCAPE values will climb into the 1500-2000 j/kg range, deep layer shear will be insufficient for organized convection. Cannot rule out a few stronger updrafts capable of at least small hail, thinking these instances will be few and far between as shear vectors are largely parallel to the boundary and quick upscale growth is likely. Rapid development of convection along this boundary will help propel it further south and east out of the area by late evening. This should bring a fairly swift end to rain and thunderstorms for the day. This thinking lines up with latest HREF guidance which ends precipitation for areas northwest of a Grant to Taylor to Butte line with low-end chances lingering into the early morning Saturday elsewhere. .LONG TERM...(Saturday through Thursday) Issued at 257 PM CDT Thu Jun 15 2023 Saturday...another round of scattered rain and thunderstorms is expected to track through the area mainly in the early half of the day. As mid-level troughing tracks across eastern Montana into the Dakotas, the next strong PV anomaly will eject out of the central Rockies by early Saturday morning. Strong lift via PV advection, strong h5 height falls, and mid-level frontogenesis will lead to scattered to widespread rain and thunderstorms across mainly western Kansas but likely extending north into southwest and central Nebraska. Positive LI values again suggest limited threat for strong thunderstorms but modest MUCAPE of 500-750 j/kg rooted around h8 will still support some embedded thunderstorms. Greatest PoPs will follow the mid-level shortwave with rising heights quickly working in by mid to late afternoon. Did opt to trim up PoPs during the afternoon and evening somewhat based rapid arrival of drier air from the north with PWAT values falling below 0.75" and NBM 75th percentile showing dry conditions across our northwest zones through the day. Temperatures for the day will remain on the cooler side for June standards with afternoon highs in the 70s and potential for a few locations under the greater threat for rain and cloud cover to hold in the 60s. Sunday through Tuesday...mid-level heights will quickly increase through Sunday and Monday as shortwave ridging works in ahead of the next longwave trough across the Pacific Northwest. Ridging will amplify through Monday into Tuesday. Strong WAA in the low to mid- levels will propel temperatures near to above the 90th percentile across the northern Plains. This will push daytime highs into the mid to upper 80s by Sunday and towards the middle 90s by Monday and Tuesday, a noteworthy upward trend from the forecast 24 hours ago. Though summer-like temperatures appear more likely, overall heat concerns remain fairly low with heat index values appearing limited to middle 90s for now on Monday and Tuesday. This bears watching going forward. Wednesday and beyond...the next round of active weather appears set to arrive around late Tuesday into early Wednesday. A southern stream shortwave will track out of the southern Rockies late in the day on Tuesday. This will place a dryline across much of the High Plains with a moist and unstable airmass across much of the region. At this time, confidence in placement of greatest upper-level dynamics is fairly low with large spread in ensemble guidance. For now, inherited PoPs climb to around 40-50% by early Wednesday which lines up best with the GEFS though EPS suggests further north with the greatest rain and thunderstorm chances. The next round arrives Wednesday with greater potential closer to home. This active pattern with daily rain and thunderstorm chances will continue into Thursday through the following weekend with general southeasterly low-level flow advecting in greater moisture and southwesterly elevated flow aloft supporting increased potential for storm organization. Day-to- day severe weather potential remains low confidence however and likely won't be more concrete until placement of greatest mid-level flow can be more precisely determined so stay tuned. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1245 AM CDT Thu Jun 15 2023 VFR will continue for most western and north central Nebraska terminals through Thursday afternoon. Scattered showers and storms then develop in the panhandle and spread east during the evening. South winds will start the day, then a transition to northwest occurs with a cold front for western and northern terminals (KVTN). Meanwhile, winds switch to easterly for central and southwest terminals ahead of the front (KLBF). && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...NMJ SHORT TERM...NMJ LONG TERM...NMJ AVIATION...Buttler
Hazardous weather outlook, Jun 15, 2:08 PM MDT, 53 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 308 PM CDT Thu Jun 15 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-162015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 308 PM CDT Thu Jun 15 2023 /208 PM MDT Thu Jun 15 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Showers and thunderstorms will continue to develop and persist through the evening hours, mainly west of a line from Ansley to Bassett. Heavy rain, lightning and small hail is the main threats with these storms. Some strong storms are possible, mainly over southern portions of Chase, Hayes and Frontier counties as well as northwestern Nebraska, mainly western Cherry and Sheridan counties. Hail up to quarter size and 60 MPH wind gusts are possible in these areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and storms are possible Friday and Saturday. Some of the storms may be capable of producing very heavy rainfall Friday, mainly near and south of Interstate 80. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 15, 12:46 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
1246 PM MDT Thu Jun 15 2023
NEZ004-151930-
Sheridan NE-
1246 PM MDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of southwestern
Sheridan County through 130 PM MDT...
At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Wild Horse Butte, or 23 miles south of Hay
Springs, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Diamond Lake and Smith Lake State Wildlife Management Area.
This includes Highway 250 between mile markers 15 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4227 10265 4245 10265 4250 10231 4223 10230
TIME...MOT...LOC 1846Z 268DEG 7KT 4236 10256
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ButtlerSpecial weather statement, Jun 15, 2:10 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
310 PM CDT Thu Jun 15 2023
NEZ094-152100-
Western Cherry NE-
310 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of northwestern Cherry
County through 400 PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Merriman, or 17 miles east of Gordon, moving northeast
at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Merriman, Highway 61 Crossing The Niobrara River and Irwin.
This includes the following highways...
Highway 20 between mile markers 122 and 145.
Highway 61 between mile markers 218 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4300 10143 4299 10141 4274 10180 4290 10202
4300 10191
TIME...MOT...LOC 2010Z 228DEG 10KT 4288 10187
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ButtlerSpecial weather statement, Jun 15, 2:37 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
337 PM CDT Thu Jun 15 2023
NEZ094-152130-
Western Cherry NE-
337 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of northwestern Cherry
County through 430 PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Gordon, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 61 Crossing The Niobrara River, Intersection of Highway 61
and Shadbolt Road, Intersection of Highway 20 and Irwin Road, Rock
Hill and Bayonne.
This includes the following highways...
Highway 20 between mile markers 117 and 134.
Highway 61 between mile markers 208 and 224.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4259 10205 4276 10206 4295 10175 4273 10154
TIME...MOT...LOC 2037Z 235DEG 18KT 4267 10200
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CDCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:46 PM MDT | Special Weather Statement | LBF | Sheridan | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.